Thursday, September 25, 2008

Kelly's Belly....not so good.

I started this post a few days ago, but due to pharmaceutical "issues" beyond my control, I just finished it.

So my Dr. put me on Metformin because he wants me to utilize my insulin better.

Apparently his medical practice has had tremendous success with putting t1’s on Metformin to improve both insulin sensitivity and protecting the patients vascular system. With my family history, I could use all the help I can get in that department. It 's also is supposed to help with weight loss. I’m not overweight, but I’m still about 10 lbs from where I’d like to be.

I was told to introduce Metformin to my system slowly, and start with One 500 mg pill at dinner. After a week of introductions and "getting to know one another" so to speak, I'd increase my dose to two 500 mg pills per day - one at breakfast, one at dinner. Both doses need to be taken with food in order to cut down on the side effects – more on that further down the page.

I’ve been taking “the Met” for 11 days. The positives have been immediate.

1. My blood sugars have been really good – especially post meal blood sugars.

2. I’ve cut my insulin intake now take between 26 and 33 units of insulin via my pump per 24-hour period.

Before the Metformin, my daily totals were between 32 and 43 units per 24-hour period.
I think I’ve lost a few pounds, I’m not sure though because I haven’t actually gotten on the scale.

The negatives…. have also been immediate.

1. I’ve been feeling CHRONICALLY sick to my stomach and nauseous, pretty much ALWAYS. I haven't been hungry because my stomach feels queasy and the thought of food makes me want to puke. The kind of nauseousness & stomach churning that makes daily tasks not so easy. Even my beloved dark chocolate - a cure all for everything in the past, is just not appealing to me.

I HAVE NEVER IN MY LIFE TURNED DOWN CHOCOLATE BEFORE UNTIL NOW.


2. Gastrointestionally speaking, let’s just say that where ever I am, I need to know where the restrooms are located, and the shortest route to get to said restroom.
Not as bad as the nauseousness, but still (and pardon the pun,) a real pain in the ass.

So, Is it worth it? I’m not sure yet. My CDE says I will feel better soon and I hope he’s right. If he’s not, I’m not sure how long I can continue.

UPDATE:
Monday I upped my dose to breakfast and dinner and felt horrible – nauseous all day and barely able to eat dinner. But I had to eat, because I had to take my second pill. I called my CDE the next day and she spoke with my Endo, who said to stop the A.M pill and just take the PM pill for another week. Apparently, yours truly is a "delicate flower." Who knew? I felt much better on Wednesday and today (Thursday) is actually the first day I haven’t felt any side effects. So….I got that going for me!

8 comments:

George said...

I hate to say it but the "pain in the ass" line cracked me up.

I am sorry you are feeing icky. that sucks. Lets hope that you start feeling better soon.

Take it easy.

P.S. you have to feel better soon or else who will eat all the bacon?

Jenny said...

Ask your doctor to switch you to the Metformin ER (extended release) it's also generic, and it cuts WAY WAY down on the stomach issues.

You only have to take it once a day, too.

k2 said...

G-Ninja
If I made you laugh and learn, my job is done!
Yes,icky sucks,but I will get over it. After all, this girls gotta have her bacon!

Jenny -
Thanks for the advice, I will look into the Met ER.
This nausea & stuff is for the birds!
k2

CALpumper said...

Hang tough k2!

Sorry that things are so crazy with the belly.

But glad to hear you feel better.
This whole trial and error life we lead sucks ass, I mean... ;-)

Hannah said...

When I was on "the met", it was the ER stuff. It didn't become a "pain in the ass", heh heh, for me until a couple weeks after taking it.

k2 said...

CP-
Yes, I will continue to hang touch.
I'll most be bitching, but I will be a tough girl none the less!

Hannah-
So what your saying is basically that no matter what version of "the Met" I take, I'm going to have issues, either immediately or a few weeks after the fact. So, I'm damned if I do, or damned if I don't.
Grreeeaaat
k2

Rachel said...

In 2.5 weeks on ER, I've had fewer problems...but now I have my period which may screw that up. Ha!

That's interesting how things have changed as far as insulin needs.

Stacey said...

I had the same issues with Metformin and stopped it almost immediately.

I saw Dr. J last month and decided to try Fortamet, the extended release version of Metformin, and so far, no problems at all. I feel great and so do my BG's.